Majority of patients experience one or more toxic effect during tamoxifen treatment
THURSDAY, Nov. 17 (HealthDay News) -- Male patients with breast cancer have a high rate of tamoxifen discontinuation due to drug-related side effects, according to a study published online Nov. 15 in the Annals of Oncology.
Naveen Pemmaraju, M.D., from the University of Texas M.D. Anderson Cancer Center in Houston, and colleagues assessed the toxicity of antihormonal treatments in male breast cancer patients between 1999 and 2009. A total of 64 patients met the inclusion criteria: stage I to III, tamoxifen treatment, and at least one follow-up visit after initiating treatment with tamoxifen.
The investigators found that the median age at diagnosis was 61 years and median follow-up from the start of tamoxifen treatment was 3.9 years. Of the patients, 29.7 percent had stage I cancer, 54.7 percent stage II, and 15.6 percent stage III. While taking tamoxifen, 53 percent of the patients experienced one or more toxic effects and 20.3 percent of patients discontinued tamoxifen due to toxicity. Weight gain and sexual dysfunction were the most common toxic effects, each seen in 22 percent of patients.
"Among male breast cancer patients, there is a high rate of discontinuation of tamoxifen," the authors write. "Because almost all male breast cancer patients have hormone receptor-positive tumors, most of these patients will receive antihormonal treatment at some point in their treatment course. Having accurate information on side effects is crucial when discussing risks and benefits of a particular therapy."
Full Text (subscription or payment may be required)